Winter Storm, Burt
- When
- March 8, 5:00 PM CST to 11:55 PM CST
- Where
- Burt forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 41.852, -96.329 (the zone’s center; the record gives no point)
Freezing drizzle or light freezing rain that was falling over the area Friday afternoon quickly became heavier freezing rain and then sleet by early Friday evening (03/08/02) as a line of thunderstorms developed across the area. The thunderstorms were also accompanied by pea size to 1/2 inch hail.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
Freezing drizzle or light freezing rain that was falling over the area Friday afternoon quickly became heavier freezing rain and then sleet by early Friday evening (03/08/02) as a line of thunderstorms developed across the area. The thunderstorms were also accompanied by pea size to 1/2 inch hail. The sleet turned to snow before ending as colder air was drawn into the system. Around 1 inch of a mix of glaze from freezing rain and sleet fell over a large part of the area and then snowfall of 1 inch to as much as 5 inches fell on top of the glaze. In addition, northwest winds gusting between 30 and 45 mph created difficult driving conditions due to the slick conditions causing many vehicles to slide of the roads. The winds and glaze also caused numerous power fluctuations and brief and isolated power outages. However, the outages were not as severe as the winter storm that struck parts of the area a month earlier.The heaviest snow fell to the northwest through north of Omaha, with Little Sioux, Iowa reporting 5 inches for the heaviest total.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Mar 8, 2:45 PM CST, 2 hours 15 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
245 PM CST FRI MAR 8 2002
FORECAST CONCERNS TONIGHT ARE DURATION OF FZRA EVENT/TIMING WITH
PRECIPITATION CHANGE OVER/AND SNOWFALL AND RAINFALL AMOUNTS.
COMPLEX WEATHER SENERIO TONIGHT. AT 20Z MAIN UPPER TROF OVR WRN CO
WITH SFC LO DEEPENING OVR SERN CO. FRONTAL BOUNDARY EXTENDED FROM
LO CENTER THROUGH CNTRL KS TO N KMCI TO SERN IA. BEHIND
BOUNDARY...MOIST SFC DEWPOINTS GENERALLY IN MID 50S WITH SOME UPPER
50S TO LOW 60S OVR OK. MORNING UPPER AIR ANALYSIS SHOWED VERY MOIST
LAYER AT 850 MB ADVECTING NWD WITH WINDS AROUND 40-50KTS. CURRENT
SFC TEMPS OVR SRN HALF OF CWA ABOVE FREEZING AND ANY PRECIP
FALLING...WILL BE RAIN. INCOMING REPORTS SHOW THAT FZRA ALREADY
BEGUN IN PORTIONS OF OUR NRN CWA.
PROBLEMS ARISE OVR SRN HALF OF CWA ABOUT 00Z SAT WHEN SFC TEMPS
BEGIN TO FALL FROM N TO S AND SOUNDINGS BECOME COMPLETELY
SATURATED. ACCORDING TO BUFKIT SOUNDINGS...FZRA WILL BE PROBLEMATIC
AS MOST INTENSE PRECIPITATION(HIGHEST QPF) OCCURS FROM SOUTH OF A
LINE FROM DAVID CITY TO OMAHA BEGINNING AT 01-02Z. NEW MESOETA IN
WITH HIGHER AMOUNTS NORTH OF THIS PREVIOUS MENTIONED AREA. WL ADJUST
ACCORDINGLY. AREA UNDER GOOD CONVECTIVE INSTABILITY AND CAN NOT
RULE OUT THUNDER FZRA.
THE ABOVE MENTIONED DISCUSSION IS EXLUDING THE SERN CORNER OF NEB
WHERE SFC TEMPS WILL STAY ABV FREEZING FOR A LONGER DURATION AND
THUNDERSTORMS COULD BE PROBLEMATIC WITH STEEP LAPSE RATES AND
INCREASING SBCAPE VALUES (REFER TO SWODY1 FOR FURTHER DETAILS).
VERY STRONG VERTICAL MOTION TO OCCUR ACROSS ENTIRE CWA FROM ABOUT
00Z TO 06Z SAT...WITH IT QUICKLY SHUTTING OFF THEREAFTER. WITH
STRONG CAA BEHIND THIS SYSTEM...CURRENT THINKING IS THAT WHEN FZRA
SWITCHES OVR TO SN...THERE WONT BE MUCH TIME FOR A HEAVY SNOW
ACCUMULATION ACROSS SRN ZONES AND NWRN ZONES. THE EXCEPTION IS FOR N
CENTRAL AREAS WHERE NEW 18Z MESOETA CAME IN WITH HIGHER QPF
AMOUNTS. WILL GO 3-5 THERE. QUICK GARCIA METHOD GIVES 4-5 INCHES
OF SNOWFALL OVR OMA AREA BUT OUR THINKING IS THAT HEAVY SNOWFALL
WILL BE SHORT LIVED WITH QUICK SHUT DOWN OF VERTICAL MOTION AS
SYSTEM QUICKLY DEPARTS. WILL GO WITH 1-3 ACCUMULATIONS OVR A DAVID
CITY TO OMA LINE AND SWD.
IA COUNTIES HAVE HAD SFC TEMPS IN THE MID-UPPER 30S SO
FEEL THEY WILL SEE LESS OF A DURATION OF FZRA. WINDS TO ALSO BE A
PROBLEM TONIGHT. WITH DETERIORATING ROAD CONDITIONS AND WET/FROZEN
POWER LINES...THINK WINTER STORM WARNING IS WARRENTED IN AREAS THAT
WILL BE UNDER FZRA FOR LONG DURATION WITH ADVISORY FURTHER NORTH
WITH AREAS OF BLSN.
PRECIP QUICKLY ENDS BY SAT MORN AND WL KEEP HEADLINES UNTIL MID
MORNING FOR WINDS.
WILL PUT NEXT CHANCE OF PRECIP IN FOR MONDAY.
FOR THE MOST PART...HAVE LEFT EXTENDED FORECAST ALONE.
THANKS COORDINATION GID/TOP/FSD/DMX/
.OMA...WINTER WEATHER WARNING TIL 10AM
NE ZONES 51-52-53-65-66-78-88
IA ZONES 55-56
WIND ADVISORY TIL 10AM
NE ZONES 91-92-93
WINTER WEATHER ADVISORY LATE TNT
REMAINDER OF CWA
GRIFFISIAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-091200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 5 PM CST FRI MAR 8 2002 A POTENT STORM SYSTEM WILL MOVE ACROSS KANSAS...GIVING THE REGION A MIXTURE OF WINTER WEATHER FOR TONIGHT AND INTO EARLY SATURDAY. WARM...UNSTABLE AIR WILL PUSH INTO EXTREME SOUTHEASTERN NEBRASKA TONIGHT...ALLOWING FOR THE DEVELOPMENT OF A FEW THUNDERSTORMS ACROSS SOUTHEASTERN NEBRASKA. FURTHER NORTH...SURFACE TEMPERATURES WILL COOL TO BELOW FREEZING...ALLOWING MUCH OF EAST CENTRAL NEBRASKA AND SOUTHWESTERN IOWA TO RECEIVE FREEZING RAIN. SOME OF THIS MAY BECOME HEAVY AT TIMES...CREATING AREAS OF SIGNIFICANT ICING. A FEW CLAPS OF THUNDER ARE ALSO POSSIBLE ACROSS EAST CENTRAL NEBRASKA AND SOUTHWESTERN IOWA. OVER NORTHEASTERN NEBRASKA...MUCH COLDER AIR WILL RESIDE...CHANGING FREEZING RAIN OVER TO SNOW EARLY THIS EVENING. THE COLD AIR WILL SURGE SOUTH AND EVENTUALLY CHANGE ALL OF THE PRECIPITATION OVER TO SNOW LATE TONIGHT. NORTHWESTERLY WINDS WILL INCREASE AND MAY CAUSE BLOWING AND DRIFTING SNOW. SNOW ACCUMULATIONS MAY REACH FROM 3 TO 5 INCHES IN THE AREA ALONG AND NORTHWEST OF A LINE FROM DAVID CITY TO FREMONT AND ONAWA IOWA. LOWER SNOWFALL AMOUNTS ARE EXPECTED FOR THE OMAHA AND LINCOLN AREAS WITH SIGNIFICANT ICING AS THE MAIN THREAT. PEOPLE ARE URGED TO KEEP IN TOUCH WITH THE LATEST STATEMENTS AND FORECASTS FROM THE NATIONAL WEATHER SERVICE. THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATIC INFORMATION...IS AVAILABLE ON THE INTERNET AT WWW.CRH.NOAA.GOV/OAX OR AT WEATHER.GOV (LOWER CASE). GRIFFIS WWUS35 KOMA 082321 SPSOMA IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-091200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 520 PM CST FRI MAR 8 2002 A POTENT STORM SYSTEM WILL MOVE ACROSS KANSAS...GIVING THE REGION A MIXTURE OF WINTER WEATHER FOR TONIGHT AND INTO EARLY SATURDAY. WARM...UNSTABLE AIR WILL PUSH INTO EXTREME SOUTHEASTERN NEBRASKA TONIGHT...ALLOWING FOR THE DEVELOPMENT OF A FEW THUNDERSTORMS ACROSS SOUTHEASTERN NEBRASKA. FURTHER NORTH...SURFACE TEMPERATURES WILL COOL TO BELOW FREEZING...ALLOWING MUCH OF EAST CENTRAL NEBRASKA AND SOUTHWESTERN IOWA TO RECEIVE FREEZING RAIN. SOME OF THIS MAY BECOME HEAVY AT TIMES...CREATING AREAS OF SIGNIFICANT ICING. A FEW CLAPS OF THUNDER ARE ALSO POSSIBLE ACROSS EAST CENTRAL NEBRASKA AND SOUTHWESTERN IOWA. OVER NORTHEASTERN NEBRASKA...MUCH COLDER AIR WILL RESIDE...CHANGING FREEZING RAIN OVER TO SNOW EARLY THIS EVENING. THE COLD AIR WILL SURGE SOUTH AND EVENTUALLY CHANGE ALL OF THE PRECIPITATION OVER TO SNOW LATE TONIGHT. NORTHWESTERLY WINDS WILL INCREASE AND MAY CAUSE BLOWING AND DRIFTING SNOW. SNOW ACCUMULATIONS MAY REACH FROM 3 TO 5 INCHES IN THE AREA ALONG AND NORTHWEST OF A LINE FROM DAVID CITY TO FREMONT AND ONAWA IOWA. LOWER SNOWFALL AMOUNTS ARE EXPECTED FOR THE OMAHA AND LINCOLN AREAS WITH SIGNIFICANT ICING AS THE MAIN THREAT. PEOPLE ARE URGED TO KEEP IN TOUCH WITH THE LATEST STATEMENTS AND FORECASTS FROM THE NATIONAL WEATHER SERVICE. THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATIC INFORMATION...IS AVAILABLE ON THE INTERNET AT WWW.CRH.NOAA.GOV/OAX OR AT WEATHER.GOV (LOWER CASE). GRIFFIS
The national radar mosaic for the moment the first event began.
11 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2002Every state in 2002This day in weather historyWarnings in Nebraska, March 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5285829, 5285830, 5285831, 5285832, 5285833, 5285920, 5285921, 5285922, 5285923, 5285924, 5285925.